Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 26, NWS Salt Lake City, UT

August 2, 2007Wayne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2007, 6:24 PM MDT for Wayne County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2007, 6:24 PM MDT (00:24 UTC)
Expired
Aug 2, 2007, 7:15 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 030025
SVRSLC
UTC055-030115-
/O.NEW.KSLC.SV.W.0026.070803T0024Z-070803T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
624 PM MDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL WAYNE COUNTY...OR ABOUT 15
  MILES EAST OF LOA...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  CAPITAL REEF NATIONAL PARK THROUGH 715 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3848 11138 3833 11140 3834 11113 3850 11114

$$
2 follow-up statements
000 
WWUS55 KSLC 030059
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT THU AUG 2 2007

UTC055-030115-
/O.CON.KSLC.SV.W.0026.000000T0000Z-070803T0115Z/
WAYNE UT-
658 PM MDT THU AUG 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTH CENTRAL WAYNE COUNTY...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED OVER NORTH CENTRAL WAYNE COUNTY IN 
CAPITAL REEF NATIONAL PARK...OR ABOUT 25 MILES NORTHWEST OF 
HANKSVILLE...MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3848 11138 3833 11140 3834 11113 3850 11114

$$
000 
WWUS55 KSLC 030117
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
717 PM MDT THU AUG 2 2007

UTC055-030127-
/O.EXP.KSLC.SV.W.0026.000000T0000Z-070803T0115Z/
WAYNE UT-
717 PM MDT THU AUG 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAYNE COUNTY
EXPIRES AT 715 PM MDT...

THE STORM HAS WEAKENED AND EXITED TO THE EAST OF THE WARNED AREA. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3848 11138 3833 11140 3834 11113 3850 11114

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:10 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 4:10 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT THU AUG 2 2007

.SYNOPSIS...SOUTHERLY FLOW ALOFT WILL KEEP A VERY MOIST AIRMASS
OVER THE AREA THROUGH TONIGHT. THE FLOW SHIFTS TO WESTERLY BY
TOMORROW AFTERNOON...RESULTING IN A DRYING TREND FOR THE WEEKEND.
A TROUGH MOVING ACROSS THE PACIFIC NORTHWEST WILL ALLOW FOR A
RETURN TO SOUTHERLY FLOW BY THE BEGINNING OF NEXT WEEK.

&&

.DISCUSSION...SCATTERED CONVECTION HAS POPPED UP ACROSS THE STATE
THIS AFTERNOON...MOSTLY OVER THE HIGHER TERRAIN. THE GREATEST
COVERAGE IS BEING OBSERVED OVER THE SOUTHERN HALF OF THE
STATE...WHICH HAS SEEN THE MOST CLEARING...BUT THE NORTH SHOULD
FILL IN LATER THIS AFTERNOON AS TEMPERATURES WARM. PW VALUES ARE
ABOVE ONE INCH ACROSS THE ENTIRE STATE...WITH SOME LOCATIONS
RECORDING SATELLITE DERIVED PW VALUES AS HIGH AS 1.75. WITH SO
MUCH MOISTURE IN PLACE...FLOODING IS A DEFINITE THREAT. STRONGER
FLOW ALOFT SHOULD KEEP FLOODING ISOLATED IN MOST LOCATIONS...BUT A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHERN UTAH WHERE THE
FLOW IS A BIT WEAKER. SEE THE HYDROLOGY SECTION FOR DETAILS.

OVER THE SOUTH...CONVECTION IS EXPECTED TO BE ALMOST EXCLUSIVELY
TERRAIN DRIVEN. HOWEVER...THE TROUGH OVER EASTERN NEVADA IS
EXPECTED TO MOVE ACROSS NORTHERN UTAH THIS EVENING AND
OVERNIGHT...WHICH WILL BRING ADDITIONAL FORCING TO THAT PART OF
THE STATE. SO WHILE THE SOUTHERN UTAH CONVECTION SHOULD GENERALLY
WEAKEN AFTER SUNSET...STORMS OVER NORTHERN UTAH HAVE A BETTER
CHANCE OF EXTENDING INTO THE OVERNIGHT HOURS. WITH THE TROUGH
THERE IS ALSO SOME POTENTIAL FOR SEVERE WEATHER OVER THE
NORTH...AS CLOUDS HAVE CLEARED ENOUGH TO ALLOW FOR DEVELOPMENT OF
SOME MLCAPE OVER 1000 J/KG AND FLOW ALOFT HAS INCREASED ENOUGH FROM
YESTERDAY TO ALLOW FOR SOME DECENT SHEAR. SO SOME HAIL AND STRONG WINDS
CANNOT BE RULED OUT THIS EVENING.

THE TROUGH MOVING THROUGH WILL ALLOW THE RIDGE OVER COLORADO TO
SHIFT TO THE SOUTHEAST...CAUSING THE FLOW ALOFT TO BECOME WESTERLY
BY TOMORROW AFTERNOON AND QUICKLY BRINGING DRIER AIR INTO ALL BUT
EASTERN PORTIONS OF THE STATE. THE NAM AND GFS BOTH PREDICT PW
VALUES ON SATURDAY TO BE NEAR HALF WHAT THEY ARE TODAY IN SOME
LOCATIONS. SO AFTERNOON CONVECTION IS STILL EXPECTED...BUT SHOULD
BE SCATTERED AT BEST. WITH FEWER CLOUDS...MAX TEMPERATURES ARE
EXPECTED TO WARM TO VALUES AT OR SLIGHTLY ABOVE CLIMO FOR THE
WEEKEND.

THE GFS AND ECMWF AGREE THAT THE UPPER TROUGH NEAR THE PACIFIC
NORTHWEST WILL MOVE ONSHORE SATURDAY...REMAINING WELL NORTH OF THE
AREA BUT ALLOWING FLOW ALOFT TO BECOME MORE SOUTHERLY. THIS WOULD
ALLOW MOISTURE TO RETURN TO THE AREA...CAUSING AN INCREASE IN
CONVECTION. THE GREATEST MOISTURE WILL REMAIN OVER ARIZONA...BUT
THE GFS PREDICTS THAT PWS WILL BE AT LEAST AN INCH ACROSS THE
STATE BY MONDAY.

&&

.HYDROLOGY...ENVIRONMENT REMAINS MOIST IN SOUTHWEST UTAH WITH 1.5 INCH
PRECIPITABLE WATER PLUME AXIS ACROSS SOUTHWEST UTAH AND EXTENDING
INTO NORTHERN UTAH. LAPS CAPE ANALYSIS DEPICTING 500 TO 1300 J/KG
SBCAPE ACROSS SOUTHWEST VALLEYS UP THE WASATCH FRONT. INCREASED
SOUTHWEST STEERING FLOW HAS ALLOWED STORM CELLS TO MOVE ALONG SO
FAR. MOST ACTIVITY IN THE SOUTH APPEARS TO BE INSOLATION AND TERRAIN
DRIVEN AND THIS ACTIVITY WILL DIMINISH FIRST THIS EVENING...THOUGH
CELLS MOVING INTO SOUTHEAST AND EAST CENTRAL UTAH WILL EXPERIENCE
A RICH CAPE ENVIRONMENT EARLY THIS EVENING...SO WATCH REMAINS.
DESPITE MORE LIMITED SOLAR HEATING TODAY ACROSS CENTRAL AND NORTHERN
UTAH AND BRIEF SUBSIDENCE FROM THE EARLY MORNING WAVE THAT LIFTED
NORTH...STRONG CELLS HAVE DEVELOPED IN THE CLEAR SLOT WITH HEAVY
RAIN. THIS AREA WILL CONTINUE TO HAVE DYNAMIC INFLUENCE AND STRONGER
SPEED SHEAR WORKING IN ITS FAVOR THIS EVENING. HAIL AND VERY RAIN
ARE THE MAIN THREATS. UPPER TROUGH IN NORTHEAST NEVADA WILL GET
SHUNTED EAST TONIGHT AND OPEN WITH THE APPROACHING WAVE IN THE
PACIFIC NORTHWEST. THIS WILL KEEP SHOWERS AND THUNDERSTORMS GOING
IN THE NORTH AS THE MOISTURE RICH AIR MASS REMAINS IN PLACE. THIS
ACTIVITY WILL CONTINUE INTO FRIDAY MORNING AS UPPER LEVEL OPEN
WAVE IS SLOW TO CROSS NORTHERN UTAH.

MUCH DRIER AIR FOLLOWS THIS SYSTEM BY FRIDAY AFTERNOON...BUT
HEATING OF THE DAY ACTIVITY WILL STILL FIRE UP ACROSS EASTERN
AND SOUTHEAST UTAH AND MEAN FLOW BECOMES WESTERLY. SIMILAR PATTERN
ON SATURDAY AND SUNDAY THOUGH MOISTURE AND INSTABILITY REDEVELOPS
ALONG THE NEVADA BORDER IN SOUTHWEST FLOW. DEEPEST MOISTURE
IS IN THE SOUTHEAST WHERE THE HEAVY RAIN POTENTIAL WILL BE
HIGHEST.

&&

.AVIATION...WINDS AT SLC WILL LIKELY SHIFT FROM NORTHWESTERLY TO
SOUTHWESTERLY BEFORE 00Z AS THUNDERSTORMS MOVE INTO THE WASATCH
FRONT FROM THE SOUTHWEST. WINDS COULD THEN BECOME ERRATIC WITH GUSTS
IN THE 20-30KT RANGE INITIALLY WITH THUNDERSTORMS. THERE IS A
40 PERCENT CHANCE OF THUNDERSTORMS DIRECTLY IMPACTING THE SLC
TERMINAL...MAINLY DURING THE 23-05Z TIMEFRAME. EXPECT PREVAILING VFR
CONDITIONS...BUT THERE IS A 20 PERCENT CHANCE THAT MVFR VIS AND CIGS
COULD OCCUR IN MODERATE RAIN AT SLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM THURSDAY FOR UTZ016-UTZ019-UTZ020-
     UTZ021-UTZ518.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...CHENG
HYDROLOGY...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 2, 6:00 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT THU AUG 2 2007

UTZ001>015-517-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-CENTRAL MOUNTAINS-
SOUTHWEST WYOMING-
600 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON...THEN CONTINUE INTO
THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND THERE IS SOME POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
ON FRIDAY. ANY PRECIPITATION ACTIVITY WILL BE MORE SPARSE IN
NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019>021-518-031200-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
600 AM MDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON...THEN CONTINUE INTO
THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAIN AND THERE IS A
POTENTIAL FOR FLASH FLOODING. REFERENCE FLASH FLOOD WATCH
MESSAGES FROM NATIONAL WEATHER SERVICE SALT LAKE CITY FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION
ON FRIDAY. ANY PRECIPITATION ACTIVITY WILL BE MORE SPARSE IN
NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:46 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 3, 3:45 PM MDTFlash Flood WatchSLC8 hr
Aug 3, 4:33 PM MDTFlash Flood WarningSLCGarfield4 hr
Aug 3, 5:09 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Aug 3, 5:42 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.